Alert archive / Texas / Red Flag Warnings in 2023
Red Flag Warning 18, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this red flag warning at Aug 9, 2023, 1:50 PM CDT for 30 counties in Texas. It took effect at Aug 10, 2023, 12:00 PM CDT. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 9, 2023, 1:50 PM CDT (18:50 UTC)
- In effect from
- Aug 10, 2023, 12:00 PM CDT
- Expired
- Aug 10, 2023, 11:00 PM CDT
- In force
- 11 hr
- Issued by
- NWS Austin/San Antonio, TX
All 30 counties
Atascosa County, TX, Bandera County, TX, Bastrop County, TX, Bexar County, TX, Blanco County, TX, Burnet County, TX, Caldwell County, TX, Comal County, TX, Dimmit County, TX, Edwards County, TX, Fayette County, TX, Frio County, TX, Gillespie County, TX, Gonzales County, TX, Guadalupe County, TX, Hays County, TX, Kendall County, TX, Kerr County, TX, Kinney County, TX, Lee County, TX, Llano County, TX, Maverick County, TX, Medina County, TX, Real County, TX, Travis County, TX, Uvalde County, TX, Val Verde County, TX, Williamson County, TX, Wilson County, TX, Zavala County, TX
The radar
The Austin/San Antonio radar (KEWX), 69 km from the middle of the area, began a volume at 18:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Del Rio, TX (KDRT), launched 12:00Z, 6.8 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 384 J/kg
- Mixed-layer CIN
- -551 J/kg
- Mixed-layer LCL
- 1418 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- -31 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
018 WWUS84 KEWX 091850 RFWEWX URGENT - FIRE WEATHER MESSAGE National Weather Service Austin/San Antonio TX 150 PM CDT Wed Aug 9 2023 ...Increased Fire Danger Continues Across South Central Texas... .A combination of critically to extremely dry fuels, breezy winds, and low afternoon humidity continue to support wildfires with high resistance to control, per guidance from the Texas A&M Forest Service. Based on these observed conditions and impacts, a Red Flag Warning is in effect from noon until 11 PM today and again Thursday. Elevated to near critical fire weather conditions are expected for the remainder of South Central Texas where a Fire Danger Statement will be in effect. TXZ171>173-183>194-202>209-217>221-223-228-100900- /O.NEW.KEWX.FW.W.0018.230810T1700Z-230811T0400Z/ /O.CON.KEWX.FW.W.0017.000000T0000Z-230810T0400Z/ Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Gonzales-Dimmit- 150 PM CDT Wed Aug 9 2023 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 11 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR MUCH OF SOUTH CENTRAL TEXAS... ...RED FLAG WARNING IN EFFECT FROM NOON TO 11 PM CDT THURSDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR MOST OF SOUTH CENTRAL TEXAS... The National Weather Service in Austin/San Antonio has issued a Red Flag Warning for wind and low relative humidity, which is in effect from noon to 11 PM CDT Thursday. * WINDS...South 10 to 20 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...As low as 23 percent. * IMPACTS...Any fires that develop can spread rapidly and exhibit high resistance to control. Any outdoor activity that could produce flames or sparks is discouraged. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
3 follow-up statements
907 WWUS84 KEWX 100643 RFWEWX URGENT - FIRE WEATHER MESSAGE National Weather Service Austin/San Antonio TX 143 AM CDT Thu Aug 10 2023 ...Increased Fire Danger Continues Across South Central Texas... .A combination of critically to extremely dry fuels, breezy winds, and low afternoon humidity continue to support wildfires with high resistance to control, per guidance from the Texas A&M Forest Service. Based on these observed conditions and impacts, a Red Flag Warning is in effect from noon until 11 PM today for the majority of South-Central Texas. Elevated to near critical fire weather conditions are expected for the remainder of South Central Texas where a Fire Danger Statement will be in effect. TXZ171>173-183>194-202>209-217>221-223-228-110400- /O.CON.KEWX.FW.W.0018.230810T1700Z-230811T0400Z/ Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Gonzales-Dimmit- 143 AM CDT Thu Aug 10 2023 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 11 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR MUCH OF SOUTH CENTRAL TEXAS... * WINDS...South 10 to 15 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...As low as 20 percent. * IMPACTS...Any fires that develop can spread rapidly and exhibit high resistance to control. Any outdoor activity that could produce flames or sparks is discouraged. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
130 WWUS84 KEWX 101851 RFWEWX URGENT - FIRE WEATHER MESSAGE National Weather Service Austin/San Antonio TX 151 PM CDT Thu Aug 10 2023 ...Increased Fire Danger Continues Across South Central Texas... .A combination of critically to extremely dry fuels, breezy winds, and low afternoon humidity continue to support wildfires with high resistance to control, per guidance from the Texas A&M Forest Service. Based on these observed conditions and impacts, a Red Flag Warning is in effect until 11 PM today and from noon to 11 PM Friday for the majority of South-Central Texas. Elevated to near critical fire weather conditions are expected for the remainder of South Central Texas where a Fire Danger Statement will be in effect. TXZ171>173-183>194-202>209-217>221-223-228-111200- /O.NEW.KEWX.FW.W.0019.230811T1700Z-230812T0400Z/ /O.CON.KEWX.FW.W.0018.000000T0000Z-230811T0400Z/ Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Gonzales-Dimmit- 151 PM CDT Thu Aug 10 2023 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 11 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR MUCH OF SOUTH CENTRAL TEXAS... ...RED FLAG WARNING IN EFFECT FROM NOON TO 11 PM CDT FRIDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR MUCH OF SOUTH CENTRAL TEXAS... The National Weather Service in Austin/San Antonio has issued a Red Flag Warning for wind and low relative humidity, which is in effect from noon to 11 PM CDT Friday. * WINDS...South 10 to 15 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...As low as 20 percent. * IMPACTS...Any fires that develop can spread rapidly and exhibit high resistance to control. Any outdoor activity that could produce flames or sparks is discouraged. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
451 WWUS84 KEWX 110403 RFWEWX URGENT - FIRE WEATHER MESSAGE National Weather Service Austin/San Antonio TX 1103 PM CDT Thu Aug 10 2023 ...Increased Fire Danger Continues Across South Central Texas... .A combination of critically to extremely dry fuels, breezy winds, and low afternoon humidity continue to support wildfires with high resistance to control, per guidance from the Texas A&M Forest Service. Based on these observed conditions and impacts, a Red Flag Warning is in effect from noon to 11 PM Friday for the majority of South-Central Texas. TXZ171>173-183>194-202>209-217>221-223-228-111200- /O.EXP.KEWX.FW.W.0018.000000T0000Z-230811T0400Z/ /O.CON.KEWX.FW.W.0019.230811T1700Z-230812T0400Z/ Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Gonzales-Dimmit- 1103 PM CDT Thu Aug 10 2023 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 11 PM CDT FRIDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR MUCH OF SOUTH CENTRAL TEXAS... * WINDS...South 10 to 15 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...As low as 20 percent. * IMPACTS...Any fires that develop can spread rapidly and exhibit high resistance to control. Any outdoor activity that could produce flames or sparks is discouraged. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this red flag warning went out at Aug 9, 1:39 PM CDT, 11 minutes earlier.
Area forecast discussion, Aug 9, 1:39 PM CDT, 11 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
139 PM CDT Wed Aug 9 2023
...New SHORT TERM, LONG TERM, FIRE WEATHER, CLIMATE...
.SHORT TERM...
(Tonight through Thursday night)
Issued at 137 PM CDT Wed Aug 9 2023
Mid-level high pressure will continue to dominate over Texas through
the coming short term period. Surface high pressure over the Gulf of
Mexico will keep the low level flow from the south to southeast
reinforcing the hot airmass. Skies will be mostly clear overnight
and temperatures will continue to be very warm. Lows Thursday
morning will be in the 70s to lower 80s. We will continue to see
breezy winds during the evening. Highs Thursday will be close to a
repeat of the last few days with most locations in the triple digits
and only a few spots in the Hill Country possibly remaining in the
upper 90s. Thursday night will be another repeat with mostly clear
skies and very warm temperatures. We will extend the Excessive Heat
Warning and Heat Advisory through Thursday.
&&
.LONG TERM...
(Friday through Wednesday)
Issued at 137 PM CDT Wed Aug 9 2023
We've run out of superlatives to describe the current weather
situation. It's still very hot. It's still very dry. The risk for
wildfires and heat health concerns will remain very high into the
weekend, and are unlikely to improve significantly beyond that
through the next 1-2 weeks. And given the extended time period we've
been in this mess, the risk for complacency may increase.
Not much new can be said about the weather situation. Subtropical
ridging will continue to hold true over the southern tier of the US,
with H5 height anomalies increasing this weekend and maximizing
nearby during the first half of next week. The good news is that we
do expect some improvement (reduction) in surface wind speeds by
Monday, which could help somewhat in the Fire Weather department,
however it also appears we'll see even lower afternoon RH values so
fire danger will remain high. As we've seen over the past 2 weeks or
so it doesn't take much for fires to start and spread with fuels as
dry as they are. This heightened fire weather threat is unlikely to
go away over the next 2 weeks despite some improvement early next
week.
&&
.AVIATION...
(18Z TAFS)
Issued at 1231 PM CDT Wed Aug 9 2023
High pressure will keep VFR conditions at all terminals this afternoon
and evening. With no change in the weather pattern, we have included
a brief period of MVFR ceilings in the San Antonio area Thursday
morning. Winds will follow the same pattern as the last several days
with gusty winds in the late afternoon and evening.
&&
.FIRE WEATHER...
Issued at 137 PM CDT Wed Aug 9 2023
Without any meaningful change in the weather pattern the Red Flag
Warning and Fire Danger Statement will be extended through Thursday
evening. Afternoon humidity will generally be less than 30% Thursday
with southerly wind from 10-15 mph and gusts up to 25 mph,
especially in the evening. Residents across all of South-Central
Texas are urged to exercise extra care with any outdoor activities
that could inadvertently ignite a wildfire.
&&
.CLIMATE...
Issued at 137 PM CDT Wed Aug 9 2023
Record High Temperatures
8/10 8/11 8/12 8/13
Austin Camp Mabry 107 105 106 107
Austin Bergstrom 107 105 104 103
Del Rio 107 106 107 108
San Antonio 105 106 104 106
&&
.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry 79 108 79 107 / 0 0 0 0
Austin Bergstrom Intl Airport 78 105 78 105 / 0 0 0 0
New Braunfels Muni Airport 78 107 78 106 / 0 0 0 0
Burnet Muni Airport 79 106 78 105 / 0 0 0 0
Del Rio Intl Airport 82 109 82 108 / 0 0 0 0
Georgetown Muni Airport 79 107 79 105 / 0 0 0 0
Hondo Muni Airport 76 106 76 106 / 0 0 0 0
San Marcos Muni Airport 77 106 76 106 / 0 0 0 0
La Grange - Fayette Regional 80 104 79 104 / 0 0 0 0
San Antonio Intl Airport 79 105 79 105 / 0 0 0 0
Stinson Muni Airport 79 107 79 106 / 0 0 0 0
&&
.EWX WATCHES/WARNINGS/ADVISORIES...
Excessive Heat Warning until 9 PM CDT this evening for Atascosa-
Bastrop-Bexar-Burnet-Caldwell-Comal-De Witt-Fayette-Frio-Gonzales-
Guadalupe-Hays-Karnes-Lavaca-Lee-Llano-Medina-Travis-Uvalde-
Williamson-Wilson.
Excessive Heat Warning from noon to 9 PM CDT Thursday for Atascosa-
Bastrop-Bexar-Burnet-Caldwell-Comal-De Witt-Fayette-Frio-Gonzales-
Guadalupe-Hays-Karnes-Lavaca-Lee-Llano-Medina-Travis-Uvalde-
Williamson-Wilson.
Heat Advisory until 9 PM CDT this evening for Bandera-Blanco-Dimmit-
Edwards-Gillespie-Kendall-Kerr-Kinney-Maverick-Real-Val Verde-
Zavala.
Heat Advisory from noon to 9 PM CDT Thursday for Bandera-Blanco-
Dimmit-Edwards-Gillespie-Kendall-Kerr-Kinney-Maverick-Real-Val
Verde-Zavala.
&&
Short-Term...05
Long-Term...KCW
Aviation...05Hazardous weather outlook, Aug 9, 3:06 AM CDT, 10 hours 44 minutes before
Hazardous Weather Outlook National Weather Service Austin/San Antonio TX 306 AM CDT Wed Aug 9 2023 TXZ171>173-183>194-202>209-217>225-228-100815- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 306 AM CDT Wed Aug 9 2023 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...Today And Tonight. A Heat Advisory is in effect from Noon today to 9PM this evening for the Hill Country, Southern Edwards Plateau, and the Rio Grande Plains, while an Excessive Heat Warning is in effect for the remainder of South Central Texas. There remains a high risk for heat related illnesses for those spending extended time outdoors and not taking proper precautions. Increased fire danger will continue across South Central Texas today. Drought cured fuels, hot temperatures, low humidity and breezy winds may combine to produce fires that spread rapidly and exhibit high resistance to control. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Dangerously hot temperatures and heat index values are expected each afternoon into early evening across South Central Texas through the upcoming week. Excessive Heat Warnings or Heat Advisories will be needed for at least portions of South Central Texas through the upcoming week. There remains a high risk for heat related illnesses for those spending extended time outdoors and not taking proper precautions. Increased fire danger will continue across South Central Texas through the upcoming week. Additional Red Flag Warnings are expected this week. Winds are expected to peak in speed through Thursday, likely leading to more widespread critical conditions. Drought cured fuels, hot temperatures, low humidity and occasionally breezy winds in the afternoon and evening may combine to produce fires that spread rapidly and exhibit high resistance to control. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
The office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 1:47 PM CDT | Excessive Heat Warning | EWX | Atascosa, Bastrop, Bexar, Burnet, Caldwell, Comal and 15 more | 31 hr |
| Aug 9, 1:47 PM CDT | Heat Advisory | EWX | Bandera, Blanco, Dimmit, Edwards, Gillespie, Kendall and 6 more | 31 hr |
Nearby
Red Flag Warnings in Texas, 2023Every red flag warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.